Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 225, NWS Twin Cities, MN

July 20, 2008Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 20, 2008, 7:43 AM CDT for Douglas County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2008, 7:43 AM CDT (12:43 UTC)
Expired
Jul 20, 2008, 8:15 AM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Douglas County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 201242
SVRMPX
MNC041-201315-
/O.NEW.KMPX.SV.W.0225.080720T1243Z-080720T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
743 AM CDT SUN JUL 20 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 815 AM CDT

* AT 741 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 3 MILES WEST OF ALEXANDRIA...AND MOVING EAST
  AT 31 MPH.

* SOME LOCATIONS INCLUDE...
  ALEXANDRIA...
  FORADA...
  OSAKIS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4592 9515 4577 9516 4578 9558 4597 9553
TIME...MOT...LOC 1243Z 283DEG 27KT 4586 9542

$$
1 follow-up statement
000 
WWUS53 KMPX 201308
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
808 AM CDT SUN JUL 20 2008

MNC041-201318-
/O.EXP.KMPX.SV.W.0225.000000T0000Z-080720T1315Z/
DOUGLAS MN-
808 AM CDT SUN JUL 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGLAS COUNTY
EXPIRES AT 815 AM CDT...

SEVERE STORMS WERE ABOUT TO MOVE OUT OF THE COUNTY. HOWEVER...MORE 
THUNDERSTORMS WERE DEVELOPING EAST OF THE AREA...REMAIN ALERT FOR 
ADDITIONAL WARNINGS.

LAT...LON 4592 9515 4577 9516 4578 9558 4597 9553
TIME...MOT...LOC 1308Z 283DEG 27KT 4582 9516

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 6:33 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 20, 6:33 AM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAF
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
633 AM CDT SUN JUL 20 2008

.DISCUSSION...ISSUED 433 AM

WEAK INVERTED TROUGH LATCHED TO SURFACE LOW PRESSURE SYSTEM IN SW
SODAK WILL FINALLY PLOW THROUGH MUCH OF MN FA BY THE EARLY
EVENING HOURS AND WI COUNTIES BY MIDNIGHT. SMALL AREA OF LIGHT
SHOWERS/ISOLATED TRW- MARCHING EAST INTO WEST CENTRAL MN. NOT MUCH
OF IN THE WAY OF ANY MEANINGFUL ISENTROPIC UPGLIDE ASSOCIATED WITH
PASSAGE OF TROF...BUT THERE IS ENOUGH THETA-E ADVECTION AND LOW
LEVEL MOISTURE TO WARRANT SLIGHT POPS THIS MORNING OVER GOOD CHUNK
OF MN CWA. PROBLEM IS CONVERGENCE ALOFT PER GFS250MB SQUASHES MOST
CHANCES FOR THUNDER ACROSS REGION...SAVE THE NW PORTION OF REGION.
MORE OF THE SAME EXPECTED FOR THE EARLY AFTERNOON. THIS ALL CHANGES
FROM 20Z TO 03Z TIME PERIOD AS STRONGER THETA E ADVECTION COUPLET
TAKES SHAPE OVER FAR EASTERN MN FA AND PORTION OF FAR WEST CENTRAL
WI. 95KT JET STREAK ALSO ANTICIPATED TO OVERSHOOT THIS REGION DURING
THE LATE AFTERNOON/EARLY EVENING. PROBLEM IS CONVERGENCE ALOFT WILL
STILL BE IN FORCE UNTIL AT LEAST 01Z. BEST LIS...LOWEST LCLS...
AND STRONGEST 0-1...AND 0-6 BULK SHEAR VALUES POINTING TO STRONGEST
STORMS DEVELOPING ABOVE WEST CENTRAL WI OVER ST CROIX...DUNN...PIERCE
...AND PEPIN COUNTIES. GOODHUE COUNTY ALSO ON WESTERN EDGE OF THIS
CONVECTIVE ZONE. OF CONCERN IS ENHANCED CHANCE THAT A FEW STORMS
COULD BE TORNADIC...WITH BULLSEYE OF STRONG VGPS (0.4-0.45)...AND
TOGGIE TOOL (60% PROBABILITY)...OVER SAME CONVECTIVE ZONE MENTIONED
ABOVE. MAIN SHOW SHOULD BE COMPLETE ACROSS ENTIRE AREA OF
RESPONSIBILITY BY 03Z. RESIDUAL MOISTURE FROM PRIOR
AFTERNOON/EVENING STORMS AND LIGHT WIND REGIME...AND MORE
RADIATIONAL COOLING SHOULD SET US UP FOR AREAS OF FOG/DENSE FOG
AFTER 06Z TONIGHT...AND AGAIN ON MONDAY NIGHT.

A DRY PATTERN SHOULD BE EXPECTED ACROSS MUCH OF THE REGION INTO
WEDNESDAY AFTN...AFTER WHICH CONVECTION WILL RETURN TO THE REGION
WITH A VENGEANCE...AS A NEW SURFAC WAVE MAKES ITS WAY INTO CENTRAL
AND EASTERN SODAK BY WEDNESDAY EVENING. ASSOCIATED WARM FRONTAL
BOUNDARY WILL BRING ANOTHER CHANCE FOR SCATTERED CONVECTION TO
FA WEDNESDAY NIGHT AND INTO THURSDAY. REMAINDER OF FORECAST WILL
REMAIN HIGH AND DRY.

&&

.AVIATION.../18Z TAF ISSUANCE/

PRSTNT STRATUS WAS SLO TO LFT OUT IN ENVIRONMENT OF VRY LGT
WNDS...BUT RMDR WL DISPT RPDLY NEXT HR OR SO INTO SCT-BKN CU.
DIFCLT TO HONE IN ON AREA WITH BST TSTM POT THIS AFTN/EVE BUT THOTS
ARE AT MSP/RNH/EAU WITH WK SFC BNDRY IN THAT AREA LTR THIS AFTN AT
TIME OF MAX INSTAB.

WITH WNDS BCMG LGT AGN TNT...XPCT FOG/ST TO AGN DVLP AT ALL TAF
SITES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AJZ/BAP
Hazardous weather outlook, Jul 20, 4:49 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 AM CDT SUN JUL 20 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210946-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
449 AM CDT SUN JUL 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL CONTINUE TO RESTRICT VISIBILITIES
ACROSS MUCH OF SOUTHERN MINNESOTA...SOUTH OF A LINE FROM MADISON
TO HUTCHINSON TO RED WING PRIOR TO 9 AM. SOME AREAS...ESPECIALLY
OVER SOUTH CENTRAL MINNESOTA...SHOULD EXPECT VISIBILITIES AS LOW
AS A FEW HUNDRED FEET. WIDELY SCATTERED STRONG THUNDERSTORMS MAY
ERUPT AGAIN TODAY ACROSS PORTIONS OF EAST CENTRAL MINNESOTA...AND
WEST CENTRAL WISCONSIN...LATE THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS. ALTHOUGH THE MAIN THREAT WILL ONCE AGAIN BE IN THE
FORM OF POTENT STRAIGHT LINE WINDS...AND HAIL...THERE IS A
POSSIBILITY OF A FEW TORNADIC STORMS...ESPECIALLY OVER WEST CENTRAL
WISCONSIN AND SOUTHEAST MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WARM FRONTAL BOUNDARY MAY DRAPE ITSELF ACROSS PORTIONS OF CENTRAL
MINNESOTA ON WEDNESDAY NIGHT INTO THURSDAY MORNING. ALTOUGH THE TIMING
OF THIS SYSTEM IS STILL SUBJECT TO REVISION...SCATTERED STRONG TO
SEVERE THUNDERSTORMS SHOULD BE ANTICIPATED BY LATE WEDNESDAY
NIGHT...INTO THURSDAY MORNING FOR MUCH OF CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM TODAY.

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.